Facebook Pixel
EmpowHER Guest

Can the copper IUD make vulvodynia worse?

By Anonymous March 17, 2013 - 2:54pm
Rate This

I've been suffering from vulvodynia for almost 7 years now and I've tried many different treatments. I decided a few months ago to go off the pill and although I'm not sure if that was the reason or the other medications/therapies I'm using, I'm starting to feel relief and want to start having sex again. Condoms hurt me more for some reason, so I decided I should get the Copper IUD inserted since it's hormone free. (Yes I'm fully educated on the fact they don't protect against STIs) However, I read that the Cu released produces an inflammatory response that could cause vaginitis and dyspaneuria. I'm so afraid that if I get it implanted I will go back on all the progress I've made. Should I be afraid it will make matters worse??

Add a Comment2 Comments

EmpowHER Guest

Hello there,

I would strongly caution against inserting a copper IUD with a case of vulvodynia. I had mystery pain (burning and frequent urination in my lady bits - hard to pinpoint exactly where) for 5 years that was diagnosed as interstitial cystitis. It seemed to be getting better so I decided to finally give birth control pills a rest and have a copper IUD inserted. It was easily the worst pain of my life and 6 months later when it still persisted, I had the IUD removed. It has now been 2.5 years since then and I still have very intense burning but new sensations of itching and random sharp pain that never really go away. I have been tested for everything under the sun at least twice and finally diagnosed with vulvodynia.

While it seems that my case is rare, I would advise other women with vulvodynia to stay away from IUDs, especially the copper one, which seems to cause more pain. This has made my situation infinitely worse and I am convinced that if I had not had the IUD, my vulvodynia would have not gotten so horribly intense as it is now.

Naturally, the pamphlet that the makes of the IUD puts out will not put information in there to steer potential clients away from it. In order for side effects to make the pamphlet, they have to be "scientifically proven". Any woman suffering from an unusual lady problem knows that there is much information lacking about seemingly mysterious conditions such as vulvodynia. My best advice is to go with something less intrusive when dealing with vulvodynia as the risks are very high. I hate condoms too but really wish I had just stuck with them instead.

Have you thought about the femcap? I intend to try this once I am up for sex again...

April 18, 2013 - 11:09am

Dear Anon,

I read through the ParaGard pamphlet and nothing suggests that the release of the copper will cause your Vulvodynia to come back. Any amount of copper released by your IUD should be normally excreted through your bile-- provided that your body does everything right. 

You can ask your doctor more questions and you can also read through this pamphlet for more information on each and every single side/adverse effect that may be caused by the iud. http://www.paragard.com/images/ParaGard_info.pdf

Best of luck,


March 17, 2013 - 4:22pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!